Winter Weather, Winnebago
- When
- February 27, 1:00 AM CST to 9:00 AM CST
- Where
- Winnebago forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
A wintry mix of freezing drizzle, sleet and snow developed during the early morning hours of February 27th across far northern Illinois which created icy conditions. Numerous cars were reported in ditches along US 20 on the west side of Rockford.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A wintry mix of freezing drizzle, sleet and snow developed during the early morning hours of February 27th across far northern Illinois which created icy conditions. Numerous cars were reported in ditches along US 20 on the west side of Rockford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 26, 11:26 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1126 PM CST Tue Feb 26 2019 .SHORT TERM... 1223 PM CST Through Wednesday... The main batch of snow is currently driven by lake effect. The back edge of this snow is nearing the western shores of Lake Michigan. Therefore expect a few hours longer of mostly flurries south of Chicago and points farther inland, though some brief light accumulations are possible for the lake adjacent counties and cities north of downtown Chicago. The next wave of what would be snow is now suggested by recent guidance to largely remain along and north of the Wisconsin/Illinois border as high pressure is generally in place at the surface. Some flurries do remain possible. Better precipitation chances will be tied to the next wave across Nebraska. This will come through the area overnight, mainly late this evening and more so after midnight as this wave will induce a surface pressure trough across the central Plains, and this trough axis will shift over NE IL and NW IN overnight. Model guidance is still mixed as to whether this would be snow or eventually freezing drizzle. Soundings suggest some loss of ice, but most upstream observations have been reporting snow and cloud top temperatures have been mostly cold enough for snow production. Current guidance suggests the FZDZ potential does still exist and the thermodynamic profile warrants that this will need to be monitored, but it is favored along and south of the I-80 corridor and possibly farther west which is at the same latitude where the lower clouds upstream exist in Nebraska. The surface trough axis will shift east in northwest Indiana Wednesday afternoon and winds will shift to NW. This will send precipitation east of our area, making for a seasonal afternoon with more clouds than sun. KMD && .LONG TERM... 159 PM CST Wednesday night through Tuesday... Zonal flow will be in place aloft through the latter half of the week while at the surface, high pressure centered near the mid Missouri Valley Wednesday night will gradually spread east across the Great Lakes through Friday. This should provide fairly quiet weather conditions, though temperatures will continue to run slightly below normal through this time frame. GFS and ECMWF advertise a damping shortwave trough traversing the region on Thursday. Dry low levels and weakening ascent do not appear overly favorable for precip during this time, so have removed any mention of snow Thursday, but may be one thing to keep an eye on trends for the next couple days. Upper level flow is progged to become increasingly amplified beginning this weekend as the first in a series of waves dig across the plains and Midwest. An initial Pacific wave will push into the Upper Midwest Friday night bringing snow to portions of the Upper Midwest. There remains considerable variability in the evolution of this initial wave, but for now the best chances for accumulating snow appear focused over Wisconsin into far northern portions of Illinois, but snow chances will cover the entire forecast area Friday night. Meanwhile, a more potent wave/500mb closed low is progged to dig across the Great Lakes over the weekend while a strong 1055+mb high builds across the Canadian Rockies. Ridging from this high extends across the northern Great Plains and builds into the Midwest over the weekend. Strong cold advection will occur Saturday and Sunday as the ridge overspreads the region with 850mb temps eventually falling to around -20C Sunday. This should translate to single digit and sub-zero lows Saturday night into Sunday morning while breezy conditions could push some locations to near wind advisory criteria (-20F). The wave train continues early next week as yet another potent vort max dives south across the Canadian Prairies into the Upper Midwest. This further drives down 850mb temps to near -25C Monday night into early Tuesday. Should this verify, we could be looking at yet another record or near record cold air mass over the region. Climo records from KILX upper air soundings show -25C as the coldest temperature recorded at 850mb in March. This occurred March 8th, 1996 when Chicago and Rockford both recorded a high temp of 15F and lows of 1F and -3F, respectively. We've seen fairly good run-to-run consistency the past few days of the return of bitterly cold air to the region, though this remains far enough out that there could still be big changes. Friday night's snowfall is also a wildcard in how temps play out over the weekend and early next week. All things considered, though, some daily records (especially record min highs) could be in jeopardy if the cold comes together as advertised. Deubelbeiss && .AVIATION... For the 06Z TAFs... A weak disturbance will move across the region overnight and looks likely that it will result in some light snow at the terminals. Some forecast soundings continue to support the potential for very light freezing rain or freezing drizzle, however confidence in this scenario is quite low. While set-up locally is not the same as out west where FZDZ has already developed, concerned enough about the potential to add some FZDZ to the TEMPO late tonight. Weak surface trough will move across the terminals Wednesday morning with a wind shift to NW behind the trough. Anticipate MVFR CIGS to develop with the -SN overnight and should linger into Wednesday morning, with a gradual improving trend in CIGS expected during the afternoon. Izzi && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 225 PM CST Tue Feb 26 2019 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 272030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 225 PM CST Tue Feb 26 2019 /325 PM EST Tue Feb 26 2019/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Ice accumulation Risk. Limited Snow Risk. DISCUSSION... Light snow will continue this evening and may mix with freezing drizzle at times overnight. Untreated and elevated surfaces may accumulate a light glaze of ice. Flooding will continue along portions of the Des Plaines, Illinois, Pecatonica, and Rock rivers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday Morning... Limited Ice Accumulation Risk. Friday... Limited Snow Risk. Saturday... Limited Excessive Cold Risk. Limited Snow Risk. Sunday and Monday... Significant Excessive Cold Risk. DISCUSSION: Accumulating snow will be possible Friday night into Saturday. Behind this system, bitterly cold air will return to the region and persist into early next week. Flooding will continue along portions of the Des Plaines, Illinois, Pecatonica, and Rock rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-272030- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 225 PM CST Tue Feb 26 2019 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Hazardous conditions for small craft are likely. Saturday and Sunday... Hazardous conditions for small craft are likely. BMD Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809325.